Wyoming, 2015Winter Storm and High Wind in Wyoming, December 21 to 22, 2015
December 21 to 22, 2015 · NWS RIW · 7 events in 7 counties and zones
Terrain-induced heavy snowfall occurred across western Wyoming as a favorable moist, westerly flow aloft enveloped areas west of the Continental Divide. The heaviest snow fell in Teton County with frequent reports of 12 to 18 inches in Jackson Hole and in the Teton Range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Terrain-induced heavy snowfall occurred across western Wyoming as a favorable moist, westerly flow aloft enveloped areas west of the Continental Divide. The heaviest snow fell in Teton County with frequent reports of 12 to 18 inches in Jackson Hole and in the Teton Range. Snow totals of 6 to 10 inches were common across the lower elevations of Lincoln County. The nearby Salt River and Wyoming ranges received about one foot of snow. To the east of the Divide, high wind blew in Natrona County where speeds reached 74 mph on the south side of Casper and 61 mph at the city's international airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 10:47 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 20, 10:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1047 PM MST SUN DEC 20 2015
.UPDATE...
FOR WINTER STORM WARNING...HIGH WIND WARNING...AND WINTER WEATHER
ADVISORIES. MORE TO FOLLOW ON MAIN EARLY MORNING PACKAGE.
&&
.PREV DISCUSSION... /ISSUED 221 PM MST SUN DEC 20 2015/
SHORT TERM...TONIGHT THROUGH MONDAY
MOIST WEST FLOW ALOFT AHEAD OF A PACIFIC LOW PRESSURE TROUGH
MOVING INTO THE WEST COAST WILL PRODUCE WIDESPREAD SNOWFALL IN
AND NEAR THE WESTERN MOUNTAINS WITH SEASONABLE TEMPERATURES
EXPECTED. IN THE SHORT TERM SNOWFALL TONIGHT SHOULD BE IN THE 4 TO
6 INCH RANGE IN THE HIGHER ELEVATIONS WITH 3 TO 5 INCHES ON
MONDAY. THE VALLEYS CAN EXPECT 2 TO 4 INCHES. EAST OF THE
CONTINENTAL DIVIDE STRONG DOWNSLOPE WINDS WILL BRING WARMING. SOME
DRIFTING AND BLOWING SNOW MAY BE ENCOUNTERED ESPECIALLY IN THE
MOUNTAINS. MUCH OF THE LOW LEVEL SNOW HAS ALREADY BEEN BLOWN INTO
DRIFTS AND IS RATHER HARD PACKED NOW.
LONG TERM...MONDAY NIGHT THROUGH SUNDAY
MODELS CONTINUE ON THEIR TREND OF DEMONSTRATING A VERY MOIST
WESTERLY FLOW MONDAY NIGHT AND INTO WEDNESDAY. WITH ITS PIQUE
EXPECTED TUESDAY EVENING AND INTO WEDNESDAY...IT REMAINS FAVORABLE
FOR SIGNIFICANT SNOWFALL OVER THE WESTERN MOUNTAINS AND VALLEYS.
MODELS AND NATIONAL GUIDANCES CONTINUE TO INDICATE IMPRESSIVE
SNOWFALL AMOUNTS THROUGH WEDNESDAY MORNING. A WINTER STORM WATCH
REMAINS IN EFFECT FOR THE MOST FAVORABLE AREAS...WITH NO CHANGES TO
TIMING MADE DURING THIS FORECAST PACKAGE.
AGAIN...IN ADDITION TO SNOWFALL...A STRONG APPROACHING JET WILL AID
IN THE DEVELOPMENT OF STRONG WIND ACROSS THE AREA. MOST SUSCEPTIBLE
IN THIS PATTERN WILL BE THE WIND CORRIDOR...ESPECIALLY BETWEEN ROCK
SPRINGS AND CASPER. THE STRONGEST WINDS APPEAR TO BE EARLY TUESDAY
MORNING...WITH WINDS RELAXING THROUGH THE AFTERNOON HOURS. THOUGH
THE STRONGEST WINDS MAY TAPER OFF EARLY IN THE DAY...IT IS EXPECTED
TO REMAIN GUSTY THROUGH WEDNESDAY.
WHILE THE POTENTIAL FOR SIGNIFICANT SNOWFALL AND POTENTIAL FOR
STRONG WIND REMAINS THE MOST NOTABLE FORECAST CONCERNS DURING THE
FORECAST PERIOD... IT SHOULD BE NOTED THAT WIDESPREAD COOLER
TEMPERATURES WILL IMPACT THE AREA TUESDAY AND INTO WEDNESDAY.
MINIMUM TEMPERATURES TUESDAY NIGHT WILL COOL ANYWHERE FROM 5 TO 15
DEGREES FROM THEIR VALUES MONDAY NIGHT. BECAUSE OF THE ANTICIPATED
GUSTY WINDS...THERE IS GOOD POTENTIAL FOR SUBZERO WIND CHILLS
WEDNESDAY MORNING FOR MUCH OF WESTERN AND CENTRAL WYOMING.
THIS POTENTIALLY IMPRESSIVE WINTER SYSTEM WILL EXIT THE AREA
WEDNESDAY EVENING...THOUGH SOME LINGERING SNOWFALL IS EXPECTED AS
ADDITIONAL MOISTURE MOVES INTO WESTERN WYOMING. A SURGE OF MOISTURE
FROM AROUND THE UTAH/COLORADO BORDER IS THEN ANTICIPATED TO MOVE
NORTHEAST THROUGH THE AREA ON CHRISTMAS DAY...POTENTIALLY BRINGING
LIGHT SNOWFALL AS IT PROGRESSES THROUGH THE STATE. THE POTENTIAL FOR
FRESH SNOWFALL RELATED WHITE CHRISTMAS DOES STILL EXIST...THOUGH
SOME AREAS MAY NOT SEE SNOWFALL UNTIL THE AFTERNOON HOURS.
GENERALLY BENIGN CONDITIONS MOVE OVER THE AREA BY SATURDAY WITH A
BUILDING AREA OF HIGH PRESSURE.
AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
THE MAIN AVIATION CONCERNS THROUGH THE TAF PERIOD WILL BE STRONG
WINDS...LOW LEVEL WIND SHEAR...AND GENERAL MOUNTAIN TURBULENCE. THE
STRONGEST WINDS WILL OCCUR FROM SOUTH PASS TO CASPER...WHILE LLWS
WILL IMPACT KCOD AND KLND TERMINALS. THE STRONG WINDS COULD ALSO
SURFACE ONCE IN A WHILE AT THOSE TERMINALS. OTHERWISE EXPECT VFR
CONDITIONS WITH VARIABLE MID/HIGH LEVEL CLOUDINESS. ROUTES GOING
WEST OVER THE DIVIDE WILL ENCOUNTER SNOW...LOW CEILINGS AND SEVERE
TURBULENCE.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
LIGHT SNOW/FLURRIES AND MOUNTAIN OBSCURATIONS WILL CONTINUE
TONIGHT...MAINLY OVER THE FAR WEST. THIS ACTIVITY WILL CONTINUE
MONDAY MORNING. HOWEVER A POTENT WINTER STORM PUSHING ACROSS THE
REGION MONDAY AFTERNOON AND TONIGHT WILL RESULT IN CONSIDERABLE
SNOWFALL AND WIND...WITH SEVERELY REDUCED VISIBILITIES AT TIMES IN
SNOW AND BLOWING SNOW. THE PEAK IN SNOWFALL IS EXPECTED TO OCCUR
BETWEEN 23Z AND 06Z...WITH THE WORST IMPACTS OVER THE FAR WESTERN
VALLEYS INCLUDING KJAC. HOWEVER EVEN OTHER TERMINALS WILL LIKELY SEE
MVFR/IFR CONDITIONS IN LOW CEILING OR LOW VSBY IN SNOW. STRONG
SOUTHERLY WINDS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON...AND
CONTINUE INTO THE NIGHT. THIS WIND WILL BE STRONG ENOUGH FOR SOME
BLOWING SNOW. MOUNTAINS WILL BE OBSCURED MUCH OF THE TIME WITH
IFR/LIFR CONDITIONS MOST OF THE TIME. SOUTH PASS LOOKS TO BE A BIT
BETTER...BUT SHOULD ALSO GO DOWN BY AROUND 00Z AS THE MAIN BRUNT OF
THE STORM OVERSPREADS THE REGION.
FIRE WEATHER...
MOIST WESTERLY FLOW WITH A SERIES OF SHORT WAVE LOW PRESSURE
TROUGHS WILL BRING PERIODS OF SNOW TO THE WESTERN MOUNTAINS OF
WYOMING THROUGH MUCH OF THE WEEK AHEAD. THE HEAVIEST PERIOD OF
SNOW IS EXPECTED LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING. IN
THE SHORT TERM SNOWFALL TONIGHT SHOULD BE IN THE 4 TO 6 INCH RANGE
IN THE HIGHER ELEVATIONS WITH 3 TO 5 INCHES ON MONDAY. SIGNIFICANT
ACCUMULATIONS WILL BE POSSIBLE INTO NEXT WEEKEND. EAST OF THE
CONTINENTAL DIVIDE STRONG WINDS WITH SOME WARMING CAN BE
EXPECTED. TEMPERATURES WILL BE SEASONABLE WITH FAVORABLE RELATIVE
HUMIDITY. INVERSIONS WILL BE IN PLACE OVER THE VALLEYS AND BASINS
WITH LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL. EAST OF THE
CONTINENTAL DIVIDE IN THE WINDY AREAS...MARGINAL GOOD SMOKE
DISPERSAL MAY RESULT DUE TO THE WIND EVEN WITH LOW MIXING HEIGHTS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM MONDAY TO 5 PM MST TUESDAY FOR
WYZ026-028>030.
HIGH WIND WARNING FROM 9 AM MONDAY TO 9 AM MST TUESDAY FOR
WYZ019-020.
WINTER STORM WARNING FROM 1 PM MONDAY TO 5 PM MST TUESDAY FOR
WYZ025.
WINTER STORM WARNING FROM 9 AM MONDAY TO 5 PM MST TUESDAY FOR
WYZ012>014-023-024.
WINTER STORM WARNING FROM 5 PM MONDAY TO 5 PM MST TUESDAY FOR
WYZ027.
WINTER WEATHER ADVISORY FROM 9 AM MONDAY TO 5 PM MST TUESDAY FOR
WYZ001-002-015.
&&
SHORT TERM...C.BAKER/BRAUN
LONG TERM...BRANHAM
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 20, 10:31 PM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1031 PM MST SUN DEC 20 2015
WYZ001>020-022>030-220545-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
1031 PM MST SUN DEC 20 2015
...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS AND VALLEYS
BEGINNING LATE MONDAY MORNING...CONTINUING THROUGH THE DAY
TUESDAY...
...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING BEGINNING
MONDAY MORNING...CONTINUING THE TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW ACROSS THE WEST TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...LIGHT TO MODERATE SNOW ACROSS THE WEST. BREEZY TO WINDY
IN THE MOUNTAINS...FOOTHILLS AND EAST OF THE DIVIDE.
MONDAY NIGHT THROUGH WEDNESDAY MORNING...A MAJOR WINTER STORM IS
EXPECTED ACROSS THE WEST. SIGNIFICANT SNOW AND VERY STRONG WIND IS
EXPECTED TO DEVELOP MONDAY NIGHT AND CONTINUE INTO WEDNESDAY
MORNING. STRONG WINDS WITH GUSTS OVER 50 MPH POSSIBLE ACROSS MUCH
OF CENTRAL AND SOUTHERN WYOMING.
CHRISTMAS DAY...A SLIGHT CHANCE OF SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS OR WIND
GUSTS IN EXCESS OF 50 MPH. THANK YOU.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 21, 1:00 AM MST to December 22, 4:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell across the Tetons from a long lived winter storm. Some areas such as Grand Targhee Ski Resort and Jackson hole received around 3 feet of new snow.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 21, 2:00 AM MST to December 22, 4:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell across the Salt and Wyoming Range during a long lived winter storm. The heaviest snow fell at the Indian Creek SNOTEL where as much as 15 inches was estimated.
Winter Storm, Jackson Hole
- When
- December 21, 5:00 AM MST to December 22, 4:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Jackson Valley. Around 12 inches was the average in Jackson with as much as 18 inches in Moose.
Winter Storm, Star Valley
- When
- December 21, 10:00 AM MST to December 22, 1:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow of up to around 8 inches fell in Star Valley.
Winter Storm, South Lincoln County
- When
- December 21, 12:00 PM MST to December 22, 3:00 AM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Social Media
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell across portions of southern Lincoln county. A spotter reported 10 inches of new snow at Kemmerer.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 21, 1:10 PM MST to December 22, 1:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Fales Rock recorded many wind gusts over 58 mph, including a maximum of 67 mph.
High Wind, Natrona County Lower Elevations
- When
- December 21, 2:56 PM MST to December 22, 3:31 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The wind sensor along Outer Drive recorded many wind gusts over 58 mph including a maximum of 74 mph. The ASOS at Casper Airport reported a maximum gust of 61 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Washington, December 21 to 22, 201514 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm in Utah, December 21 to 23, 20157 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
- High Wind in Oregon, December 21, 201562 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607358, 607360, 607361, 607362, 607365, 607370, 607371.